MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC (MEXICO) PROWLER SELECT PLUS 150/15CM; CATHETER, CONTINOUS FLUSH

CODMAN AND SHURTLEFF, INC (MEXICO) PROWLER SELECT PLUS 150/15CM; CATHETER, CONTINOUS FLUSH
Catalog Number 606S252
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/05/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).Information regarding patient age/date of birth, gender, weight, height, medical history, race, and ethnicity was not provided.Initial reporter - the customer contact information, including name, occupation, phone, fax, and e-mail address, was not reported.The product is not available for evaluation and testing.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during a coil embolization of a chronic subdural hematoma at the middle meningeal artery (mma), the prowler select plus 150/15cm (606s252/17399222) microcatheter was delivered to the target lesion and a tornado 18 (cook medical) embolization coil was advanced, but the coil became stuck inside the microcatheter.The microcatheter was withdrawn from the vessel and flushed with a syringe in an effort to remove the coil from the inner lumen.However, the coil would not exit the microcatheter.Therefore, the microcatheter was replaced with a competitor device.The procedure was completed successfully without further incident or delay.No patient complications occurred as a result of the event.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product defect/damage was noted prior to the event.No unintended detachment was observed in the vessel or in the microcatheter.A medikit sheath introducer, a 6f fubuki (asahi intecc) guiding catheter, a traxcess (terumo) guidewire, and a y-connector (goodman) were also used for this procedure.The product was discarded and is thus not available for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).The purpose of this mdr submission is to report the results of the device history record review.A review of the manufacturing documentation associated with this lot revealed that 7 units were rejected due to the defect ptfe with wrinkles and kinks; however, the device history record review confirmed that the rejected units were properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information received indicated that the tornado coil was replaced to complete the procedure.The user did not apply undue force at any time and the reported event did not result in a procedural delay.It was not reported if the complaint microcatheter kinked or bent at any time prior to the resistance/friction.It was also not reported if the tornado coil appeared damaged.It is not known if an adequate and continuous flush was maintained through the microcatheter.No further information could be obtained.Initial reporter phone: (b)(6).As reported by a healthcare professional, during a coil embolization of a chronic subdural hematoma at the middle meningeal artery (mma), the prowler select plus 150/15cm (606s252/17399222) microcatheter was delivered to the target lesion and a tornado 18 (cook medical) embolization coil was advanced, but the coil became stuck inside the microcatheter.The microcatheter was withdrawn from the vessel and flushed with a syringe in an effort to remove the coil from the inner lumen.However, the coil would not exit the microcatheter.Therefore, the microcatheter and tornado coil were replaced.The procedure was completed successfully without further incident.No patient complications occurred as a result of the event.The surgery was not delayed due to the event.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product damage was noted prior to the event; however, it was later reported that it is not known if the complaint microcatheter kinked or bent at any time prior to the resistance/friction.It was not reported if the tornado coil appeared damaged in any way.It was also not reported if an adequate and continuous flush was maintained through the microcatheter.No unintended detachment was observed in the vessel or in the microcatheter.A medikit sheath introducer, a 6f fubuki (asahi intecc) guiding catheter, a traxcess (terumo) guidewire, and a y-connector (goodman) were also used in the case.The user did not apply undue force at any time.No further information could be obtained.The prowler select plus microcatheter was not returned for evaluation.A review of the manufacturing documentation associated with this lot revealed that 7 units were rejected due to the defect ptfe with wrinkles and kinks.However, the device history record review confirmed that the rejected units were properly segregated and discarded.No other issues were noted that were considered potentially related to the reported complaint.With the limited information available and without the product available for analysis, the customer report that the coil became stuck in the microcatheter could not be confirmed.Based on the device history record review, there is no indication that the event is related to the manufacturing process of the unit.Catheter obstructed is a known potential failure associated with the use of the device.The ifu contains several cautions relating to this situation, including instructions for troubleshooting the situation should it be encountered during use.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and without the return of the complaint device; however, it is possible that procedural and handling factors, including device manipulation and device interaction with the concomitant coil, may have contributed to the reported failure.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
PROWLER SELECT PLUS 150/15CM
Common Device Name
CATHETER, CONTINOUS FLUSH
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC (MEXICO)
circuito interior norte #1820
juarez chihuahua 32580
MX  32580
MDR Report Key8171317
Report Number1226348-2018-00796
Device Sequence Number1300487
Product Code KRA
UDI-Device Identifier10886704028819
UDI-Public10886704028819
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K021591
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2021
Device Catalogue Number606S252
Device Lot Number17399222
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/05/2018
Supplement Date Received by Manufacturer01/02/2019
01/10/2019
Initial Report FDA Received Date12/17/2018
Supplement Report FDA Received Date01/03/2019
01/15/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
TORNADO 18 (COOK MEDICAL) COIL